Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Springfield, MO

May 20, 2018Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 3:12 PM CDT for Cherokee County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 3:12 PM CDT (20:12 UTC)
Expired
May 20, 2018, 3:46 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:35 PM CDTHAIL 0.75Riverton, KS
May 20, 3:35 PM CDTHAIL 12 N Riverton, KSSOCIAL MEDIA POST OF QUARTER SIZE HAIL IN NORTH RIVERTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS53 KSGF 202012
SVRSGF
KSC021-202100-
/O.NEW.KSGF.SV.W.0102.180520T2012Z-180520T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
312 PM CDT SUN MAY 20 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Cherokee County in southeastern Kansas...

* Until 400 PM CDT

* At 312 PM CDT, a severe thunderstorm was located near Treece, or
  near Baxter Springs, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Baxter Springs...                 Columbus...
  Cherokee...                       Weir...
  Scammon...                        Treece...
  Roseland...                       Neutral...
  Riverton...                       Lawton...
  Carona...                         Skidmore...
  Stippville...                     Crestline...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9489 3734 9462 3715 9462 3700 9475
      3700 9490
TIME...MOT...LOC 2012Z 197DEG 29KT 3706 9481 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
418 
WWUS53 KSGF 202027
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
327 PM CDT SUN MAY 20 2018

KSC021-202100-
/O.CON.KSGF.SV.W.0102.000000T0000Z-180520T2100Z/
Cherokee KS-
327 PM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN CHEROKEE COUNTY...

At 327 PM CDT, a severe thunderstorm was located near Galena, or near
Baxter Springs, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Weir...                           Riverton...
Crestline...                      Lawton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9482 3734 9462 3715 9462 3705 9473
      3708 9479
TIME...MOT...LOC 2027Z 213DEG 23KT 3712 9472 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
068 
WWUS53 KSGF 202046
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
346 PM CDT SUN MAY 20 2018

KSC021-202056-
/O.CAN.KSGF.SV.W.0102.000000T0000Z-180520T2100Z/
Cherokee KS-
346 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
southeastern Kansas.

LAT...LON 3734 9482 3734 9462 3715 9462 3705 9473
      3708 9479
TIME...MOT...LOC 2044Z 197DEG 29KT 3727 9466 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:05 PM CDT, 7 minutes earlier.

Area forecast discussion, May 20, 3:05 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
305 PM CDT Sun May 20 2018

.SHORT TERM...(This evening through Monday)
Issued at 158 PM CDT Sun May 20 2018

In a bit of a lull right now with morning convection having
stabilized conditions. Convection is firing along a distinct
outflow boundary over northeast AR. The boundary becomes less
distinct has farther to west into NW AR. Another shortwave that
extends form south central KS into central OK will shift northeast
with lift increasing over the area, especially the western cwfa
late this afternoon and this early this evening. MLCAPE values off
the HRRR reach 1000-1500 j/kg with around 30kts 0-6km bulk shear
which would support multicell or possibly supercells with a large
hail and damaging wind risk for a few hours before the wave lifts
off to the northeast. Questions still consist of how long
convection will linger into the eastern counties overnight. Have
raised rain chances using a blend of cams/short term guidance.

In general, Monday looks more quiet with weak mid level height
rises.

.LONG TERM...(Monday Night through Sunday)
Issued at 158 PM CDT Sun May 20 2018

Mid level shortwave ridging and height rises are expected through
midweek as an upstream closed upper low moves into the western
CONUS. Can't rule out some diurnally driven isolated pulse
convection through midweek, but coverage looks limited. The
western upper trough opens up and lifts well northwest of the
area. Late in the week a blocking upper level pattern develops
with a slow moving upper low moving north out of the Gulf of
Mexico and another moving east from the western CONUS. Chaotic
upper level flow doesn't generate much confidence in the forecast.
May see an uptick in diurnal convection late in the period, but
no major systems are expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 636 AM CDT Sun May 20 2018

KSGF/KJLN/KBBG tafs: An upper level disturbance will move
northeast from OK with scattered thunderstorms developing or
moving into the area late this afternoon (toward 22z). Have tempo
groups for the most likely time frame. Guidance shows chances for
lower ceilings (IFR or low end MVFR ceilings) for a few hours
toward 12z. Outside of thunderstorms, winds will generally be
light.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Burchfield
Hazardous weather outlook, May 20, 1:01 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
101 PM CDT Sun May 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
101 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered thunderstorms are expected to develop across
northeastern Oklahoma and northern Arkansas early this afternoon
and shift northeast into the Missouri Ozarks from mid to late
afternoon. Some of these storms may be severe with hail to the
size of half dollars and damaging wind gusts possible. Frequent
lightning and locally heavy rainfall can also be expected with
these storms. The threat for severe storms will begin to diminish
by late evening.

Due to recent heavy rainfall, the potential for flooding will
persist into tonight mainly from extreme southeastern Kansas into
west-central Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are possible Monday and
Tuesday mainly across far southern Missouri. Severe thunderstorms
are not expected at this time.

Additional thunderstorm chances will occur from mid week into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the Missouri Ozarks from
the middle of this afternoon through this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, May 20, 2:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             SUMMERSVILLE            37.18N 91.66W
05/19/2018  E1.00 INCH       TEXAS              MO   PUBLIC

            DELAYED REPORT, TIME ESTIMATED BY RADAR.

&&

FEH
Local storm report, May 20, 2:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     GRAVOIS MILLS           38.31N 92.83W
05/19/2018                   MORGAN             MO   PUBLIC

            A PATH OF 20 TO 30 TREES WERE REPORTED DOWN
            WITH ONE FALLING ON AN OUT BUILDING. REPORT
            FROM SOCIAL MEDIA. DELAYED REPORT, TIME
            ESTIMATED BY RADAR.

&&

FEH
Local storm report, May 20, 2:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     SENECA                  36.84N 94.61W
05/20/2018                   NEWTON             MO   LAW ENFORCEMENT

            PART OF A LARGE TREE FELL ON POWER LINES
            KNOCKING OUT POWER TO SEVERAL HOMES. DELAYED
            REPORT.

&&

FEH
Local storm report, May 20, 3:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     HAIL             1 NNE PITTSBURG         37.42N 94.70W
05/20/2018  E1.00 INCH       CRAWFORD           KS   LAW ENFORCEMENT

            DIME TO QUARTER SIZE HAIL FELL IN TOWN.
            DELAYED REPORT.

&&

FEH
Local storm report, May 20, 3:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          2 NW PLEASANT HOPE      37.48N 93.30W
05/19/2018                   POLK               MO   NWS STORM SURVEY

            OUTBUILDINGS DAMAGED AND TREES UPROOTED.
            PATH WIDTH 100 YARDS. PATH LENGTH 2.3 MILES.
            DAMAGE TRACK ENDED 2 MILES NNE OF PLEASANT
            HOPE. THIS IS ONE OF TWO BRIEF TORNADOES TO
            STRIKE THE PLEASANT HOPE AREA. THE DURATION
            OF THE TORNADO EVENT WAS 5 MINUTES.

&&

DSA
Special weather statement, May 20, 3:11 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Springfield MO
311 PM CDT SUN MAY 20 2018

MOZ093-202100-
Newton MO-
311 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEWTON COUNTY UNTIL
400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seneca, or 7 miles west of Neosho, moving north at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southern Joplin...                Diamond...
Loma Linda...                     Leawood...
Silver Creek...                   Shoal Creek Drive...
Saginaw...                        Redings Mill...
Grand Falls Plaza...              Shoal Creek Estates...
Dennis Acres...                   Cliff Village...
Racine...

This includes the following highways...
 Interstate 44 between mile markers 2 and 7.
 Interstate 49 between mile markers 24 and 35.

LAT...LON 3685 9456 3705 9460 3705 9421 3684 9448
TIME...MOT...LOC 2011Z 198DEG 29KT 3689 9451

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:22 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford38 min
May 20, 12:54 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford51 min
May 20, 4:29 AM CDTSpecial Weather StatementSGFCrawford46 min
May 20, 5:16 AM CDTSevere Thunderstorm WarningSGFCherokee59 min
May 20, 10:33 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.